Spry Magazine Skin Care

skin cancerSkin Care During Cancer Treatment

Cancer treatments can take a toll on your skin. How to prevent dryness, rashes and other problems.
by Dorothy Foltz-Gray

One of the most unanticipated side effects of cancer treatment is the damage it does to your skin. What may seem like minor annoyances—breakouts, spotting, thinning and dryness—can make treatment that much more difficult to endure. But instead of letting skin troubles complicate your recovery, follow these tips to forestall or minimize them.

Shorten showers.
“Five to eight minutes is ample,” says Dr. Karthik Krishnamurthy, chief dermatology consultant for the Melanoma Program at Montefiore Einstein Center for Cancer Care in the Bronx, New York. Use a moisturizing soap like Dove: “The only places necessary to soap are backside, groin, armpits and feet.”

Moisturize while wet.
Chemo undercuts skin cells’ ability to produce oils that keep skin moisturized. The result: dry, itchy skin. Krishnamurthy suggests applying petroleum jelly right after a bath. “Most patients are skeptical,” he says. “But they come back saying their skin feels great.”

Preempt radiation’s burn.
Blisters and swelling arrive seven to 30 days after treatment, then heal to a leathery finish. Lessen that effect by smearing on petroleum jelly daily from your first session on. Or ask your doctor about a prescription cream, Biafine, developed specifically for radiation burns, suggests Dr. Charles E. Crutchfield III, medical director of Crutchfield Dermatology in Eagan, Minn.

Slather on sunscreen.
Chemo increases sun sensitivity. And radiation’s insult is an increased risk of skin cancer, says Krishnamurthy, especially on treated areas. Get a full-body annual screening by your dermatologist. And apply a sunscreen with ultraviolet A and ultraviolet B protection (also called “full spectrum” coverage) every four hours.

Expect dark spots.
Dark spots may or may not fade, Krishnamurthy says, depending on the type of chemo and the type of pigment created. Some can be lightened by bleaching creams, chemical acid peels, or laser treatments.

Watch for allergic reactions.
Tell your doctor if you notice your skin reddening all over, a telltale sign of an allergic reaction.

Be hyper-vigilant if you already have skin conditions.
Eczema and psoriasis are likely to flare after chemotherapy.

Leave a Reply

Your email address will not be published.